Thunderstorm Wind, Sumner
- When
- March 9, 6:55 PM CST
- Where
- Sumner County, 6.11 mi W of Caldwell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.020, -97.710
Numerous thunderstorms developed just to the north of an advancing warm front located along the Kansas/Oklahoma border across portions of South Central Kansas. A few discrete supercells developed, which lead to wind gusts to 60 mph and hail up to dime size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Numerous thunderstorms developed just to the north of an advancing warm front located along the Kansas/Oklahoma border across portions of South Central Kansas. A few discrete supercells developed, which lead to wind gusts to 60 mph and hail up to dime size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 9, 5:25 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 625 PM CDT MON MAR 9 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LATEST RADAR LOOP WAS SHOWING SEVERAL STORMS CONTINUING TO DEVELOP EAST OF THE KANSAS TURNPIKE. THE STRONGEST STORM APPEARS TO BE NEAR THE KANSAS AND OKLAHOMA BORDER WITH THIS STORM FOLLOWING CLOSER TO THE SURFACE BASED WARM FRONT. THIS STORM AND THE STORMS DEVELOPING NEAR THE DRY LINE WILL CERTAINLY NEED TO BE WATCHED AS THE EVENING PROGRESSES. THESE STORMS HAVE THE POTENTIAL OF BECOME SUPERCELLULAR WITH EVEN A THREAT FOR SOME TORNADOES BASED ON VERY FAVORABLE SHEAR PROFILES AND GOOD DESTABILIZATION MOVING IN FROM OKLAHOMA. MEANWHILE...THE COLD FRONT JUST MOVED THROUGH RUSSELL DURING THE LAST HOUR. THIS COLD FRONT WILL CONTINUE TO DIVE SOUTH THROUGH THE SLN(02Z)/HUT(07Z)/ICT(09Z) TAF SITES TONIGHT. CEILINGS MAY NOT DROP RIGHT AWAY BEHIND THE FRONT...BUT THEY HAVE THE POTENTIAL TO LOWER INTO THE IFR CATEGORY A COUPLE OF HOURS AFTER THE FRONT PASSES THROUGH. THE COLD FRONT IS PROGGED TO PASS THROUGH CNU TAF SITE TOMORROW MORNING AROUND 17Z WITH CEILINGS LOWERING ACROSS THAT SITE SHORTLY AFTERWARDS. COX && .PREV DISCUSSION... /ISSUED 329 PM CDT MON MAR 9 2009/ DISCUSSION... FORECAST CONCERNS...CONVECTIVE TRENDS/SEVERE POTENTIAL THIS EVENING...AND CHANCE OF FREEZING PRECIP LATE TONIGHT. CONVECTION ASSOCIATED WITH INITIAL ELEVATED MOISTURE FLUX AND SHORTWAVE MOVING OUT ACROSS THE CENTRAL PLAINS WILL SHIFT MAINLY NORTHEAST OF THE AREA DURING THE LATE AFTERNOON. HOWEVER...AIRMASS CONTINUES TO DESTABILIZE SOUTH OF THE BORDER...WHERE ML CAPE VALUES HAVE EXCEEDED 1000J/KG IN CENTRAL OKLAHOMA. ADDITIONAL HEATING IN THE WAKE OF THE CURRENT CONVECTION ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WILL FURTHER DESTABILIZE THE AIRMASS ACROSS THE AREA...WITH RENEWED SURFACE BASED STORMS BECOMING MORE LIKELY BY EARLY THIS EVENING. STRONG DEEP LAYER SHEAR AND MODERATE INSTABILITY WILL RESULT IN ORGANIZED SEVERE STORMS WITH SUPERCELLS POSSIBLE. LARGE HAIL AND LOCALLY DAMAGING WINDS WILL BE THE MAIN RISK...THOUGH ANY STORMS THAT CAN REMAIN MORE DISCRETE WILL HAVE A CONDITIONAL RISK FOR TORNADOES...MAINLY EAST OF THE KANSAS TURNPIKE. MEANWHILE...MUCH COLDER AIR IS POISED NORTH OF THE STRONG FRONT/BAROCLINIC ZONE FROM NORTHWEST KANSAS INTO EASTERN NEBRASKA. A SHALLOW SEGMENT OF THIS COLD AIR WILL OOZE SOUTH INTO NORTH CENTRAL KANSAS LATE TONIGHT BEHIND THE INITIAL SURFACE LOW WHICH MIGRATES EAST-NORTHEAST ALONG THE FRONT. THERE IS A MODEST CONCERN THAT TEMPERATURES COULD DROP BELOW FREEZING NORTH OF I-70...WITH CHANCES FOR DRIZZLE TURNING TO SOME FREEZING DRIZZLE. ONLY LIGHT AMOUNTS OF ICE...IF ANY...ARE EXPECTED...THOUGH THE EVENING AND OVERNIGHT SHIFTS WILL NEED TO MONITOR TRENDS WITH COLD AIR AND ANY LIGHT PRECIP ACROSS CENTRAL KANSAS. THE MAIN UPPER TROF WILL LIFT BODILY NORTHEAST ACROSS THE CENTRAL/NORTHERN PLAINS ON TUESDAY...WITH MUCH COLDER AIR OVERSPREADING THE ENTIRE AREA BY AFTERNOON AND EVENING. WILL CONTINUE TO CARRY SOME LINGERING PRECIP CHANCES ACROSS SOUTHEAST KANSAS BEFORE ENDING IN THE AFTERNOON. THE FRONTAL POSITION AND SOUTHWARD ADVANCE ACROSS THE AREA WILL BE KEY IN HOW WARM SOME AREAS GET...ESPECIALLY SOUTH OF HIGHWAY 50...AND WILL SHOW A VERY TIGHT MAX TEMPERATURE GRADIENT FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA ON TUESDAY. THE MODIFIED CANADIAN/ARCTIC AIR WILL SETTLE SOUTH ACROSS THE AREA THROUGH MID-WEEK...SENDING TEMPERATURES WELL BELOW CLIMO THROUGH AT LEAST THURSDAY. THE MEDIUM RANGE MODELS HAVE NOT SHOWN MUCH CONSISTENCY IN HANDLING ENERGY WITHIN THE DEVELOPING SOUTHERN STREAM THRU NEXT WEEKEND...RESULTING IN LOW TO MODEST CONFIDENCE IN THE OUTER PERIODS OF THE FORECAST. HAVE KEPT FORECAST DRY WITH A GRADUAL MODERATING TREND...THOUGH THE LATEST ECMWF WOULD GIVE A BIT MORE SUPPORT TO THE GFS BY SUNDAY OR MONDAY FOR AT LEAST SLIGHT PRECIP CHANCES. WILL LET NIGHT SHIFT TAKE A LOOK AT 00Z RUNS AND ADD CHANCES IF CONTINUITY CONTINUES TO IMPROVE. DARMOFAL AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU NOT MUCH CHANGE FROM PREVIOUS TAF ISSUANCE. WATER VAPOR SHOWING UPPER LEVEL WAVE MOVING ACROSS CENTRAL PLAINS AT THIS TIME. DEW POINTS HAVE INCREASED CLOSE TO 20 DEGREES OVER THE PAST 3 HOURS OVER EXTREME SOUTH CENTRAL AND SOUTHEAST KS. ALL OF THIS AIDING IN KICKING OFF SCATTERED SHOWERS AND A FEW THUNDERSTORMS IN THESE AREAS. STRONG TO SEVERE THUNDERSTORMS A POSSIBILITY AT TAF SITES ICT AND CNU LATE THIS AFTERNOON INTO EVENING. EXPECT CEILINGS TO DROP BELOW IFR NEAR THE 00Z TIME FRAME AT ALL TAF SITES. SPURGEON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 46 60 24 42 / 50 10 0 0 HUTCHINSON 39 52 21 40 / 40 10 0 0 NEWTON 44 56 22 39 / 50 10 0 0 ELDORADO 51 64 23 40 / 60 10 0 0 WINFIELD-KWLD 52 68 26 45 / 70 10 0 0 RUSSELL 30 42 16 35 / 30 10 0 0 GREAT BEND 32 45 18 39 / 20 10 0 0 SALINA 36 48 20 37 / 40 10 0 0 MCPHERSON 39 51 20 39 / 40 10 0 0 COFFEYVILLE 57 72 28 44 / 80 20 10 0 CHANUTE 56 69 25 41 / 80 30 10 0 IOLA 55 68 24 39 / 80 30 10 0 PARSONS-KPPF 57 72 27 43 / 80 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 419 PM CDT MON MAR 9 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 419 PM CDT MON MAR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING...MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS TO 70 MPH AND TORNADOES ARE POSSIBLE. SOME FREEZING DRIZZLE AND FOG IS POSSIBLE LATE TONIGHT ACROSS A PORTION OF CENTRAL KANSAS. A TRACE OF ICE OR GLAZE IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY HIGH FIRE DANGER IS POSSIBLE ACROSS MUCH OF THE AREA ON TUESDAY. HIGH FIRE DANGER IS POSSIBLE ACROSS MUCH OF THE AREA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...MAINLY EAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 552 PM CDT MON MAR 9 2009 KSZ070-092315- GREENWOOD- 552 PM CDT MON MAR 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHERN GREENWOOD COUNTY... AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF HAMILTON...OR 13 MILES NORTH OF EUREKA...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT MON MAR 9 2009 KSZ092-092330- SUMNER- 559 PM CDT MON MAR 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHERN SUMNER COUNTY... AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF RENFROW...OR 24 MILES SOUTH OF WELLINGTON...AND MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 610 PM CDT MON MAR 9 2009 KSZ092-092345- SUMNER- 610 PM CDT MON MAR 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHERN AND EASTERN SUMNER COUNTY... AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SOUTH HAVEN...OR 13 MILES SOUTH OF WELLINGTON...AND MOVING NORTHEAST AT 45 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 622 PM CDT MON MAR 9 2009 KSZ092-093-092345- COWLEY-SUMNER- 622 PM CDT MON MAR 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHWEST COWLEY AND EASTERN SUMNER COUNTIES... AT 619 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WELLINGTON...AND MOVING NORTHEAST AT 45 MPH. PEA TO DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 718 PM CDT MON MAR 9 2009 KSZ091-100045- HARPER- 718 PM CDT MON MAR 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHERN HARPER COUNTY... AT 716 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALDRON TO 9 MILES EAST OF BYRON...AND MOVING NORTHEAST AT 40 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT MON MAR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST SSW BLUFF CITY 37.07N 97.88W
03/09/2009 E55 MPH HARPER KS TRAINED SPOTTER
&&
LFWThe Vance AFB radar (KVNX), 48 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
4 thunderstorm wind, 4 hail, 1 flood. Local standard time, as filed.
Heavy rainfall caused ponding of water on North Main Street in El Dorado. This ponding of water caused a car to slide off the road into a rain swollen culvert. The heavy runoff carried the car 65 feet into a six by six culvert, where the driver became trapped and eventually drowned as water filled the car.
A semi tractor trailer was overturned a half mile south of the Highway 54 and Highway 169 intersection.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Butler | 2009-03-09 | 15 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157537, 157538, 157539, 157542, 157545, 157546, 157547, 157557, 157555.